Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 66, NWS Melbourne, FL

July 5, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 1997, 2:10 PM EDT for Brevard County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 2:10 PM EDT (18:10 UTC)
Expired
Jul 5, 1997, 3:10 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:15 PM EDTThunderstorm WindMicco, FLThunderstorm winds blew down power poles and damaged a building in Micco.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 051810 RRA
SVRMLB
FLC009-051910-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY
 
AT 208 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG THE
BREVARD/INDIAN RIVER COUNTY LINE RACING NORTH AT 50 MPH. DOPPLER
INDICATES WINDS IN EXCESS OF 60 TO 70 MPH WITH THESE STORMS.
RESIDENTS IN ALL OF BREVARD COUNTY SHOULD EXPECT STRONG TO DAMAGING
WINDS THROUGH 3 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:55 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 9:55 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
954 AM EDT SAT JUL 5 1997

UPPER RIDGE WEAKENING AND TEMPS ALOFT HAVE COOLED THIS MORN WITH 5H
TEMPS A FEW DEGREES COOLER THAN FRI MORN OVER N AND C FL. DEW POINTS
DOWN A FEW DEGREES FROM FRI MOST AREAS AND NOT QUITE AS UNCOMFORTABLE
OUTSIDE. EARLY MORNING CONVECTION OVER N/WC FL AND BOUNDARIES FROM
ACTIVITY AND SOME DIFF HEATING ALONG NRN FRINGES OF CWA MAY HELP SOME
RW/TRW TO START DEVELOPING OVER INTERIOR LOCATIONS OF EC FL MIDDAY.
WITH RIDGE AXIS ACROSS S FL...SWLY FLOW BECOMING ESTABLISHED OVER
AREA WITH STORM MOVEMENT TOWARD E COAST NEXT COUPLE OF DAYS. STILL
WEAK ENOUGH TODAY FOR E COAST SEABREEZE TO BECOME ESTABLISHED EARLY
AFTERNOON. PLANNING TO MAKE A FEW ADJUSTMENTS TO 1ST PERIOD ZONES
BASED ON TRENDS AND TO INDICATE E COAST SEABREEZE DEVELOPING.

GLITTO

In the hours before

Special weather statement, Jul 5, 10:45 AM EDT, 3 hours 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1046 AM EDT SAT JUL 5 1997

...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS
MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST
SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT
SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE
WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE
INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS
STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH.

STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH
COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A
FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL.
PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE
PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT
LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE
INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE
CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS
MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO
POSSIBLE.

GLITTO
Special weather statement, Jul 5, 10:46 AM EDT, 3 hours 24 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1046 AM EDT SAT JUL 5 1997

...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS
MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST
SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT
SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE
WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE
INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS
STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH.

STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH
COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A
FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL.
PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE
PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT
LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE
INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE
CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS
MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO
POSSIBLE.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:11 PM EDTSevere Thunderstorm WarningMLBOkeechobee49 min
Jul 5, 2:27 PM EDTSevere Thunderstorm WarningMLBOsceola63 min
Jul 5, 2:50 PM EDTSevere Thunderstorm WarningMLBVolusia50 min
Jul 5, 4:20 PM EDTSevere Thunderstorm WarningMLBMartin45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.